Our expert says:
One of the main problems with taking painkillers for headaches is that it often leads to Medication Overuse Headache (MOH). MOH is a problem that occurs in headache sufferers who have to take painkillers on a regular basis - the headaches become more frequent and more severe! Because of this, the patient increases the dosage and takes the drugs more often, and a vicious circle is set up, making the headaches worse and worse. This can happen with any of the painkillers, but is far more likely to occur when the medication contains more than one drug, and especially if it contains caffeine or codeine. When the three are combined in one pill, there is an even greater likelihood of MOH developing. The worst culprit is a substance called ergotamine, which is sometimes included in the “migraine kits” commonly available from pharmacies. Grandpa Headache powders contain aspirin, paracetamol, and CAFFEINE, so they definitely can cause MOH if taken regularly.
The answer therefore is not to rely on medication or painkillers! The correct way to deal with the problem is to have a proper diagnosis of the causes of the headache. If the causes are treated, the headaches no longer occur, and it is no longer necessary to rely on potentially harmful “rescue” medication.
Headache sufferers often have a poor Quality of Life due to the constant pain and associated symptoms. For a free assessment of how your headaches are affecting your Quality of Life, click on http://www.headacheclinic.co.za/
This information has been supplied and checked by the multidisciplinary team of specialists at The Headache Clinic, in association with The International Headache Society and the South African Institute of Headache and Migraine Science. For consultation with these specialists, call The Headache Clinic on 0861 678 911 (Johannesburg, Cape Town, Durban).
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.